Alert archive / South Carolina / Tornado Warnings in 2021

Tornado Warning 7, NWS Columbia, SC

May 3, 2021Newberry County, South Carolina

NWS Columbia, SC issued this tornado warning at May 3, 2021, 3:05 PM EDT for Newberry County, South Carolina. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 3:05 PM EDT (19:05 UTC)
Expired
May 3, 2021, 3:45 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Newberry County, SC

The radar

The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:39 PM EDTTSTM WND DMG11 Nw Newberry, SCNEWBERRY CO SHERIFFS DEPARTMENT REPORTS TREES DOWN BY HIGHWAY 76 AND GARYS LN. TIME ESTIMATED BY RADAR.
May 3, 3:39 PM EDTTSTM WND DMG1 W Newberry, SCNEWBERRY CO SHERIFFS OFFICE REPORTS TREES DOWN OFF HW 121 AND DRAYTON ST. TIME ESTIMATED BY RADAR.
May 3, 3:40 PM EDTFUNNEL CLOUD1 Ene Newberry, SCREPORT OF A FUNNEL CLOUD LOOKING SOUTH TOWARDS LITTLE MOUNTAIN. TIME IS ESTIMATED FROM RADAR.
May 3, 3:40 PM EDTTSTM WND DMG6 N Chappells, SCNEWBERRY CO SHERIFFS OFFICE REPORTS TREES DOWN BY HW 56 AND BREHMER RD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:25 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WFUS52 KCAE 031905
TORCAE
SCC071-031945-
/O.NEW.KCAE.TO.W.0007.210503T1905Z-210503T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
305 PM EDT Mon May 3 2021

The National Weather Service in Columbia has issued a

* Tornado Warning for...
  Central Newberry County in central South Carolina...

* Until 345 PM EDT.
    
* At 304 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Waterloo, or 8 miles northeast of Greenwood,
  moving east at 40 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Newberry County Airport around 340 PM EDT.
  Newberry, Whitmire and Newberry College around 345 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Newberry County Detention Center, Belfast Wildlife Management Area,
Enoree Ranger District Office, US-176 and SC-
34 Crossroads and Bush River Fire Station.

This includes Interstate 26 between mile markers 62 and 79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

&&

LAT...LON 3447 8155 3445 8155 3445 8153 3426 8145
      3427 8191 3431 8188 3432 8185 3435 8183
      3435 8181 3437 8178 3444 8173 3446 8169
      3453 8164
TIME...MOT...LOC 1904Z 254DEG 34KT 3430 8207 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

JAQ
3 follow-up statements
051 
WWUS52 KCAE 031916
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
316 PM EDT Mon May 3 2021

SCC071-031945-
/O.CON.KCAE.TO.W.0007.000000T0000Z-210503T1945Z/
Newberry SC-
316 PM EDT Mon May 3 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
NEWBERRY COUNTY...
    
At 315 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Cross Hill, or 14 miles south of Laurens, moving
east at 40 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Newberry County Airport around 340 PM EDT.
  Newberry and Newberry College around 345 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Newberry County Detention Center, Belfast Wildlife Management Area,
Enoree Ranger District Office, US-176 and SC-
34 Crossroads and Bush River Fire Station.

This includes Interstate 26 between mile markers 62 and 79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

&&

LAT...LON 3447 8155 3445 8155 3445 8153 3426 8145
      3427 8191 3431 8188 3432 8185 3435 8183
      3435 8181 3437 8178 3444 8173 3446 8169
      3453 8164
TIME...MOT...LOC 1915Z 258DEG 34KT 3431 8194 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

JAQ
867 
WWUS52 KCAE 031929
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
329 PM EDT Mon May 3 2021

SCC071-031945-
/O.CON.KCAE.TO.W.0007.000000T0000Z-210503T1945Z/
Newberry SC-
329 PM EDT Mon May 3 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
NEWBERRY COUNTY...
    
At 328 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Joanna, or 10 miles west of Newberry, moving east at
40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Newberry, Newberry County Airport and Newberry College around 340 
  PM EDT.

Other locations impacted by this tornadic thunderstorm include
Newberry County Detention Center, Enoree Ranger District Office, US-
176 and SC-34 Crossroads and Bush River Fire Station.

This includes Interstate 26 between mile markers 62 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

&&

LAT...LON 3447 8155 3445 8155 3445 8153 3426 8145
      3430 8183 3435 8183 3435 8181 3437 8178
      3444 8173 3446 8169 3453 8164
TIME...MOT...LOC 1928Z 257DEG 34KT 3433 8178 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JAQ
940 
WWUS52 KCAE 031936
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
336 PM EDT Mon May 3 2021

SCC071-031946-
/O.EXP.KCAE.TO.W.0007.000000T0000Z-210503T1945Z/
Newberry SC-
336 PM EDT Mon May 3 2021

...THE TORNADO WARNING FOR CENTRAL NEWBERRY COUNTY WILL EXPIRE AT 345
PM EDT...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3447 8155 3445 8155 3445 8153 3426 8145
      3430 8183 3435 8183 3435 8181 3437 8178
      3444 8173 3446 8169 3453 8164
TIME...MOT...LOC 1936Z 254DEG 34KT 3435 8170 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at May 3, 2:23 PM EDT, 42 minutes earlier.

Area forecast discussion, May 3, 2:23 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT Mon May 3 2021

.SYNOPSIS...
Severe thunderstorms are possible this afternoon. An upper
trough will move eastward from the Mississippi Valley on Tuesday
bringing another potentially active day of weather before a
cold front crosses the region on Wednesday. Drier and cooler
weather expected for the end of the week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tornado Watch in effect until 7 pm.

Upper trough will move across the Ohio Valley through tonight.
Surface high pressure well off the coast with a low pressure
system crossing the Mississippi Valley. Our area remains in the
warn sector. Deep, moist SW flow with embedded weak shortwaves
support moderate destabilization with surface based CAPE 1000 to
2000 J/kg. Deep convergence moving into the Midlands early this
afternoon. PWATs around 1.7 inches. Showers and thunderstorms
west of the area at 2 pm expected to move east into the CSRA
and Midlands through this evening. Severe potential include
damaging wind gusts, large hail, isolated tornadoes and locally
heavy rainfall.

The shortwave will move out of the region after sunset, leading to
decreasing activity during the evening. Any lingering convection
should dissipate around midnight as the airmass becomes less
unstable.  Overnight, a moderate low level jet will develop and
generally hinder fog development despite abundant low level
moisture. Lows will be above normal, once again in the mid 60s
to around 70 degrees.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Ridge will have strengthened over the area by Tuesday morning with a
lull expected in shower and convective activity, although with PWATs
remaining around 1.5 inches or greater, still can't rule out some
showers across the area. Deeper trough will approach from the west
and strengthening surface front moving into the area Tuesday
afternoon which will generate strong to severe storms to the west of
the area with the flow pushing these storms east. While shear may be
a bit weaker tomorrow afternoon, instability will be similar so
still expect storms to move into the area and may actually be higher
in coverage than we saw today with better forcing. Severe weather
threat remains low with a marginal risk in place from SPC mainly for
isolated damaging wind gusts. Temperatures will climb to above
normal with SW winds and warm advection while dew points will make
conditions feel somewhat stifling once again. CAMs favor somewhat
linear convection to develop along the strong forcing which should
push through the area overnight with increasing low level jet
keeping at least some instability and allowing storms to continue.

Cut back pops a bit for Wednesday with drier air likely to move in
at some point during the day with EC ensembles trending a bit drier
but still seeing the potential for the front to stall out and some
convection develop along it but with drier air moving in aloft, QPF
amounts are likely to be low. A bit more sun Wednesday should also
keep highs in the low to mid 80s. Cold advection will increase
Wednesday night with lows dropping into the 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Drier long term period expected with high pressure moving in and
cooler conditions into the end of the week. A more amplified trough
will push into the area late Thursday into Friday which will likely
develop a coastal low although there is uncertainty as to how far
into the Atlantic this would be and so pops will remain low and only
in the far north and east forecast areas. Cooler high pressure with
lower 500mb heights into the weekend before the surface high slowly
moves offshore and we will start to see moderating temperatures and
a ridge building over the region once again.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered to numerous showers and thunderstorms to affect the
TAF sites through this evening. Some thunderstorms may produce
strong wind gusts or hail. Isolated tornadoes also possible.
Should see convection diminish or move east of the area early
this evening. Have indicated tempo for tstms 19z-23z. Outside of
convection, mainly VFR with southwest winds 10-12 kts with
gusts around 20 kts. Winds are expected to stay up overnight
with a moderate nocturnal jet developing. Mixing should
generally prevent fog development tonight. However low level
moisture will remain high and ceiling restrictions can't be
ruled out near the end of the TAF period.

EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and
thunderstorms through Wednesday as an unsettled weather pattern
crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 3, 1:29 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
129 PM EDT Mon May 3 2021

GAZ040-063>065-SCZ016-018-020>022-025>031-035-037-038-041-115-116-
135>137-041730-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
129 PM EDT Mon May 3 2021

...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms possible again on Tuesday and
Wednesday with damaging wind gusts and large hail as the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ077-041730-
Burke-
129 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms will be possible this afternoon
with damaging wind gusts and large hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms possible again on Tuesday and
Wednesday with damaging wind gusts and large hail as the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 2:35 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Mon May 3 2021

GAZ040-SCZ018-031900-
Lincoln GA-McCormick SC-
235 PM EDT Mon May 3 2021

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Calhoun Falls, or 14 miles southwest of
Abbeville, moving northeast at 45 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Mount
Carmel and Leroy's Ferry Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
      3402 8259 3407 8253 3407 8251 3408 8248
      3406 8245 3406 8233 3402 8232 3400 8232
      3387 8260 3387 8261 3398 8265
TIME...MOT...LOC 1834Z 246DEG 40KT 3410 8260

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:35 PM EDTSpecial Weather StatementCAEMcCormick25 min
May 3, 3:24 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
May 3, 3:28 PM EDTSevere Thunderstorm WarningCAELexington, Saluda32 min
May 3, 3:32 PM EDTSevere Thunderstorm WarningCAENewberry43 min
May 3, 3:39 PM EDTTornado WarningCAELexington21 min
May 3, 3:51 PM EDTSevere Thunderstorm WarningCAEMcCormick39 min
May 3, 3:59 PM EDTSevere Thunderstorm WarningCAELexington, Richland31 min
May 3, 4:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter27 min
May 3, 4:05 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda40 min
May 3, 4:19 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter26 min
May 3, 4:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lexington, Richland23 min
May 3, 4:30 PM EDTSevere Thunderstorm WarningCAELexington, Richland15 min
May 3, 4:41 PM EDTSevere Thunderstorm WarningCAELee, Sumter34 min
May 3, 4:44 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter31 min
May 3, 4:56 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
May 3, 5:14 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Richland, Sumter46 min
May 3, 5:50 PM EDTSpecial Weather StatementCAELee25 min
May 3, 6:01 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell44 min
May 3, 6:44 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg46 min

Nearby

Tornado Warnings in South Carolina, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.